Alert archive / Utah / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 14, 2009, 3:52 PM MDT for Weber County, Utah. It was in force for 113 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2009, 3:52 PM MDT (21:52 UTC)
- Expired
- Jun 14, 2009, 5:45 PM MDT
- In force
- 113 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Weber County, UT
The radar
The Salt Lake City radar (KMTX), 46 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:13 PM MDT | FLASH FLOOD 0.67 | Liberty, UT | ROAD DAMAGE FROM FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 142152 FFWSLC UTC057-142345- /O.NEW.KSLC.FF.W.0003.090614T2152Z-090614T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 352 PM MDT SUN JUN 14 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WEBER COUNTY IN UTAH... * UNTIL 545 PM MDT * AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. FLASH FLOODING IS LIKELY ALONG THE NORTH FORK OF THE OGDEN RIVER AND THE NORTH OGDEN CANYON ROAD BETWEEN LIBERTY AND NORTH OGDEN. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIBERTY PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. && LAT...LON 4136 11196 4140 11187 4129 11181 4127 11193 $$
2 follow-up statements
000 WGUS75 KSLC 142255 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 455 PM MDT SUN JUN 14 2009 UTC057-142345- /O.CON.KSLC.FF.W.0003.000000T0000Z-090614T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEBER UT- 455 PM MDT SUN JUN 14 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL WEBER COUNTY... AT 451 PM MDT...THE THUNDERSTORM PRODUCING THE FLASH FLOODING HAS MOVED OUT OF THE WARNED AREA. HEAVY RUNOFF FROM THE STORM WILL CONTINUE THROUGH 545 PM. DAMAGE TO ROADS IN THE LIBERTY AREA HAS BEEN REPORTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4136 11196 4140 11187 4129 11181 4127 11193 $$
000 WGUS75 KSLC 142346 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 546 PM MDT SUN JUN 14 2009 UTC057-142353- /O.EXP.KSLC.FF.W.0003.000000T0000Z-090614T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEBER UT- 546 PM MDT SUN JUN 14 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR CENTRAL WEBER COUNTY... RUNOFF FROM EARLIER PRECIPITATION HAS LIKELY DIMINISHED. THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 4136 11196 4140 11187 4129 11181 4127 11193 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:43 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 14, 2:43 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 243 PM MDT SUN JUN 14 2009 .SYNOPSIS...AN UPPER LEVEL TROUGH WILL EXIT THE AREA OVERNIGHT. A COOL AND UNSETTLED PATTERN WILL PERSIST THROUGH MID-WEEK BEFORE A DRYING TREND FOR THE END OF THE WORK WEEK. && .DISCUSSION...UPPER TROUGH OVER CENTRAL UTAH IS MAKING ITS WAY TOWARD THE FORECAST AREA AS IT WEAKENS. IN THE MOIST SOUTHWEST FLOW AHEAD OF IT...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED OVER NORTHERN AND CENTRAL UTAH AS WELL AS SOUTHWEST WYOMING. A DRIER AIRMASS REMAINS OVER SOUTHERN UTAH...SO CONVECTION IS SLOW TO DEVELOP THERE. WITH THE LARGE AMOUNT OF CLOUD COVER AND RELATIVELY COOL AIRMASS OVER THE STATE...TEMPERATURES ARE RUNNING AT LEAST 10F BELOW NORMAL. THE SYSTEM WILL LIFT ACROSS THE STATE OVERNIGHT...ALLOWING FOR WEAK RIDGING TOMORROW BETWEEN THE EXITING TROUGH AND ANOTHER ONE OFF THE CALIFORNIA COAST. SO CONVECTION WILL BE LESS WIDESPREAD THAN PREVIOUS DAYS...WITH THE BEST CHANCE FOR THUNDERSTORMS OVER FAR NORTHERN UTAH. TEMPERATURES SHOULD BE A BIT WARMER AS WELL. 12Z MODELS ARE IN REMARKABLY GOOD AGREEMENT THROUGH THE END OF THE WEEK...INDICATING THAT THE CALIFORNIA TROUGH WILL MOVE ONSHORE TUESDAY...SPREADING MOISTURE AND INSTABILITY BACK INTO ALL BUT FAR SOUTHEASTERN UTAH. THE CENTER OF THE TROUGH IS PROGGED TO BE NEAR THE UT/NV/AZ BORDER BY WEDNESDAY MORNING...BUT THEN SPLITS WITH THE PASSAGE OF ANOTHER WAVE FROM THE PACIFIC NORTHWEST. PART OF THE WAVE IS EXPECTED TO MERGE WITH THE NORTHERN TROUGH WHILE THE SOUTHERN PORTION OF THE TROUGH MOVES BACK OVER THE SOUTHERN CALIFORNIA COAST AS A CLOSED LOW. AS THE TWO TROUGHS MOVE AWAY...BOTH MODELS ALLOW HIGH PRESSURE TO BUILD FRIDAY AND SATURDAY...FINALLY RESULTING IN A DRYING AND WARMING TREND. KEPT POPS AT CLIMO OR SLIGHTLY BELOW FOR NOW. GFS/EC DIVERGE AT THIS POINT...BUT BOTH INDICATE THAT THIS TREND WILL BE SHORT LIVED. 12Z ECMWF MOVES THE RIDGE AXIS EAST SATURDAY AFTERNOON...ALLOWING FOR A MORE MOIST SOUTHWEST FLOW TO REDEVELOP SUNDAY AS A PACIFIC NORTHWEST TROUGH MOVES ONSHORE. IN THE GFS...THE RIDGE SHIFTS EAST ON SUNDAY BUT THE PAC NW TROUGH STAYS WELL TO THE NORTH. HOWEVER...IN ITS SOLUTION THE CALIFORNIA TROUGH MOVES BACK ONSHORE...THROUGH THE STATE. && .AVIATION...THUNDERSTORMS IN THE AREA THROUGH 03-05Z WILL RESULT IN GUSTY AND ERRATIC WINDS...WITH A 30 PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE SLC TERMINAL. IF THIS HAPPENS...VISIBILITIES MAY BRIEFLY DROP INTO THE MVFR RANGE AND CIGS BELOW 6000 FT IN HEAVY RAIN. OTHERWISE WINDS WILL REMAIN GENERALLY OUT OF THE SOUTH AND VFR CONDITIONS WILL PREVAIL WITH CIGS ABV 6000 FT. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...TRAPHAGAN AVIATION...WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 14, 4:29 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 429 AM MDT SUN JUN 14 2009 UTZ001>016-019>021-517-518-WYZ021-151100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 429 AM MDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PRIMARILY ACROSS NORTHERN AND CENTRAL UTAH. SOME OF THESE STORMS WILL BE STRONG...AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL IN ADDITION TO SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM COVERAGE IS EXPECTED TO DIMINISH ACROSS THE REGION MONDAY...WITH STORMS GENERALLY REMAINING CONFINED TO THE HIGHER TERRAIN. MOISTURE IS EXPECTED TO RETURN TUESDAY...BRINGING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA. HIGH PRESSURE IS EXPECTED TO STRENGTHEN ACROSS THE OUTLOOK AREA DURING THE LATTER HALF OF THE WEEK...RESULTING IN A DRYING AND WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 14, 1:05 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT SUN JUN 14 2009
UTZ004-141945-
SOUTHERN WASATCH FRONT UT-
105 PM MDT SUN JUN 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UTAH COUNTY UNTIL 145 PM
MDT...
AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF ELBERTA...OR 17 MILES NORTHWEST
OF PAYSON...MOVING NORTH AT 10 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...CEDAR FORT AND EAGLE MOUNTAIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4008 11209 4033 11214 4040 11211 4044 11202
4041 11200 4043 11193 4042 11191 4030 11183
4010 11181
TIME...MOT...LOC 1903Z 185DEG 7KT 4015 11201Special weather statement, Jun 14, 2:00 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 200 PM MDT SUN JUN 14 2009 UTZ003-005-142045- GREAT SALT LAKE DESERT AND MOUNTAINS UT-SALT LAKE AND TOOELE VALLEYS UT- 200 PM MDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 245 PM MDT... AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF DELLE...OR 18 MILES WEST OF GRANTSVILLE...MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... DELLE...AND PORTIONS OF I-80 IN EASTERN TOOELE COUNTY... LAT...LON 4090 11296 4083 11251 4052 11272 4057 11300 TIME...MOT...LOC 1959Z 198DEG 12KT 4061 11281
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:05 PM MDT | Special Weather Statement | SLC | Utah | 40 min |
| Jun 14, 2:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Jun 14, 4:10 PM MDT | Areal Flood Advisory | SLC | Box Elder, Weber | 61 min |
| Jun 14, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 38 min |
Nearby
Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.